Wisconsin, 2010

Hail in Wisconsin, September 6, 2010

September 6, 2010 · NWS GRB · 5 events in 2 counties and zones

Thunderstorms developed across central Wisconsin in the vicinity of a frontal boundary and strong mid level instability. The storms produced isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across central Wisconsin in the vicinity of a frontal boundary and strong mid level instability. The storms produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 3:45 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 6, 3:45 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT MON SEP 6 2010

.SHORT TERM...TODAY THROUGH TUESDAY.

NEGATIVELY TILTED UPPER TOUGH OVER THE PLAINS STATES WILL LIFT
NORTHEAST AND CLOSE OFF AN UPPER LOW OVER LAKE SUPERIOR BY TUESDAY
MORNING. VERY STRONG UPPER JET (80 TO 100 KTS AT 500 MB DEPENDING
ON WHICH MODEL YOU LOOK AT) FOR THIS TIME OF YEAR WILL MAKE FOR A
VERY DYNAMIC SURFACE SYSTEM.

STRONG LOW LEVEL JET IS HELPING TO PRODUCE A DECK OF MIDDLE CLOUDS
ACROSS WISCONSIN EARLY TODAY. A FEW SPRINKLES FALLING FROM THESE
CLOUDS BUT NOT MUCH MORE DUE TO VERY DRY AIR UPSTREAM BELOW 700
MB. DO NOT EXPECT ANYTHING MORE THAN SPRINKLES THIS MORNING WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS THE STRONG
UPPER JET APPROACHES. THE LEFT EXIT REGION SHOULD BE ACROSS
NORTHWEST AND NORTH CENTRAL WISCONSIN SO WE HAVE THE BEST CHANCES
OF PRECIPITATION IN THAT AREA.

UPPER SYSTEM OCCLUDES OVER MINNESOTA TONIGHT WITH SHOWERS AND
THUNDERSTORMS EXPECTED ALONG THE OCCLUDED FRONT MOVING ACROSS THE
REGION. BEST CHANCE OF RAIN LOOKS TO BE IN THE NORTH CLOSER TO THE
BETTER DYNAMICS.

STRONG WINDS EXPECTED ACROSS THE AREA TUESDAY. MODELS HAVE 50
KNOT WINDS AT 925MB OVER SOUTHERN HALF OF THE FORECAST AREA. THERE
SHOULD BE SUFFICIENT MIXING TO GET SOME OF THESE STRONG WINDS DOWN
TO THE GROUND. WOULD EXPECT THAT A WIND ADVISORY WOULD BE ISSUED
FOR TUESDAY OVER THE SOUTHERN HALF OR SO OF THE FORECAST AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
THE STRONG STORM WILL CONTINUE TO PULL AWAY FROM THE GREAT LAKES
REGION TUESDAY NIGHT. HAVE ADDED MORE CLOUD COVER AND A SMALL
CHANCE OF SHOWERS OVER THE FAR NORTH. THE COMBINATION OF
NORTHWEST WINDS AND COOL AIR FLOWING OVER THE WARMER WATERS OF
LAKE SUPERIOR WILL CREATE CLOUDINESS ALONG WITH A CHANCE OF
SHOWERS TO VILAS...FOREST AND FLORENCE INTO THE NORTHERN PORTION
OF DOOR COUNTY. THE BIG STORY FOR TUESDAY NIGHT WILL BE THE
DIMINISHING WINDS. THE WINDS WILL BE SLOWER TO DIMINISH OVER DOOR
COUNTY DUE TO GOOD MIXING OVER THE BAY OF GREEN BAY BRINGING THE
WINDS DOWN TO THE SURFACE. THE NORTHWEST WINDS LINGER INTO
WEDNESDAY...THEREFORE EXPECTING MORE CLOUDINESS OVER THE FAR
NORTH THAN WHAT IS IN THE FORECAST. WILL INCREASE CLOUD COVER SOME
OVER THE NORTH. DID AND LOWER HIGH TEMPERATURES A FEW DEGREES,

MODELS CONTINUE TO SHOW PRECIPITATION APPROACHING THE AREA ON
THURSDAY. WILL CONTINUE THE SMALL CHANCES FOR SHOWERS ACROSS THE
WEST. ANY PRECIPITATION SHOULD EVAPORATE BY THURSDAY EVENING WITH
RIDGE FIRMLY ENTRENCHED ACROSS THE WESTERN LAKES. LATEST MODEL TRENDS
FOR PRECIPITATION WOULD SUGGEST SHOWERS AND STORMS WOULD NOT WORK
INTO THE AREA UNTIL FRIDAY AS THE EARLIEST. REMOVED ANY MENTION OF
PRECIPITATION THURSDAY NIGHT. LITTLE CHANGES MADE TO THE REMAINDER
OF THE FORECAST.
&&

.AVIATION...MOSTLY VFR CIGS EXPECTED TODAY WITH A FEW SPRINKLES
FALLING FROM A MIDDLE CLOUD DECK THIS MORNING. THERE IS A CHANCE
OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WITH MVFR
CIGS AND VSBYS IN ANY ACTIVITY THAT OCCURS. VERY STRONG SURFACE
WINDS EXPECTED TUESDAY WITH SOUTHWEST WINDS GUSTING OVER 40 KNOTS.
THIS COULD CREATE CROSSWIND PROBLEMS FOR SOME AIRCRAFT.
&&

.MARINE...WINDS HAVE BEEN SLOW TO INCREASE EARLY TODAY...SO DELAYED
THE BEGINNING OF THE SMALL CRAFT ADVISORY UNTIL 18Z AND TOOK THE FAR
NORTHERN ZONE OUT OF THE ADVISORY AS IT SHOULD BE NORTH OF THE
WARM FRONT AND IN A LIGHTER WIND REGIME. DEEP SURFACE LOW WILL
BRING ANOTHER POSSIBLE GALE WIND EVENT FOR LATE TONIGHT AND
TUESDAY. KEPT THE GALE WATCH IN PLACE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/ECKBERG
Hazardous weather outlook, Sep 6, 4:40 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
540 AM CDT MON SEP 6 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
540 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE WINDS TO
40 MPH AND HAIL UP TO A HALF INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS LAKE SUPERIOR TUESDAY.
WIND GUSTS OVER 40 MPH ARE POSSIBLE ACROSS MUCH OF THE REGION. THE
COMBINATION OF THE STRONG WINDS AND WET SOILS COULD CAUSE A FEW
TREES TO TOPPLE OVER OR FALL ONTO POWER LINES. THE STRONG WINDS
MAY ALSO MAKE DRIVING DIFFICULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-071045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
540 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

INCREASING SOUTHERLY WINDS AND BUILDING WAVES MAY POSE A HAZARD TO
SMALL CRAFT OVER MOST OF THE NEAR SHORE WATERS OF LAKE MICHIGAN
TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE TONIGHT
INTO EARLY TUESDAY EVENING...ESPECIALLY OVER THE WATERS OF NORTHERN
DOOR COUNTY.

In the hours before

Special weather statement, Sep 6, 5:15 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT MON SEP 6 2010

WIZ020-030-031-035>037-045-061215-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
615 AM CDT MON SEP 6 2010

AT 613 AM CST...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS MOVING INTO WOOD AND SOUTHWEST MARATHON COUNTIES.
THE SHOWERS AND STORMS WERE MOVING TO THE EAST AROUND 45 MPH.
SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS CENTRAL AND PORTIONS
OF NORTH CENTRAL WISCONSIN THROUGH 7 AM. SOME OF THE STRONGER
STORMS WILL PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH AND
RAINFALL AMOUNTS OF A TENTH OF AN INCH.

WIZ022-038>040-048>050-074-061215-
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...OSHKOSH...CHILTON...TWO RIVERS
615 AM CDT MON SEP 6 2010

SCATTERED SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPED ACROSS
PORTIONS OF WEST CENTRAL AND SOUTHWEST WISCONSIN EARLY THIS
MORNING. THE LEADING OF THE SHOWERS AND STORMS EXTENDED FROM 20
MILES SOUTHWEST OF WAUTOMA TO 10 MILES WEST OF MARSHFIELD. THE
SHOWERS AND STORMS WERE MOVING TO THE EAST AROUND 45 MPH.
SCATTERED SHOWERS AND STORMS WILL MOVE INTO BROWN...OUTAGAMIE...
WINNEBAGO..AND CALUMET COUNTIES BETWEEN 7 AM AND 8 AM...THEN
TO THE LAKESHORE REGION BETWEEN 8 AM AND 9 AM. SOME OF THE
STRONGER STORMS WILL PRODUCE HAIL UP TO A HALF INCH IN DIAMETER
AND RAINFALL AMOUNTS UP TO A TENTH OF AN INCH.

ECKBERG

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wood

When
September 6, 5:35 AM CST
Where
Wood County, 1.48 mi W of Amelia
Measured
1.5 in hail
Reported by
Public
Coordinates
44.450, -90.230

Hail as large as ping pong balls covered the ground about 5 miles west of Pittsville.

Hail, Wood

When
September 6, 5:38 AM CST to 5:43 AM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
0.75 in hail
Reported by
Public
Coordinates
44.660, -90.160

Hail up to the size of pennies fell for five minutes at Marshfield.

Hail, Wood

When
September 6, 5:40 AM CST
Where
Wood County, 0.91 mi S of Pittsville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.437, -90.132

Quarter size hail fell at Pittsville.

Hail, Wood

When
September 6, 6:55 AM CST
Where
Wood County, 1.07 mi ENE of Babcock
Measured
1 in hail
Reported by
Public
Coordinates
44.307, -90.111

Hailstones, some as large as quarters, fell at the Babcock Cafe.

Hail, Kewaunee

When
September 6, 12:26 PM CST
Where
Kewaunee County, Euren
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.620, -87.600

Half dollar size hail fell in Lincoln Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260983, 260985, 260984, 260986, 260981.